Mississippi, 2009Damaging Wind in Mississippi, August 6, 2009
August 6, 2009 · NWS JAN · 1 event in 1 county or zone
Scattered showers and thunderstorms developed in association with a frontal system. Some of the storms brought damaging winds, small hail, and flash flooding to portions of western Mississippi and northeast Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed in association with a frontal system. Some of the storms brought damaging winds, small hail, and flash flooding to portions of western Mississippi and northeast Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 6, 4:50 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 6, 4:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
550 AM CDT THU AUG 6 2009
.UPDATE...PER LOCAL WRF MODEL FORECAST AREA RADARS SHOWS SOME CONVECTION
DEVELOPING IN THE DELTA AS WELL AS SOME SHOWERS IN THE SOUTH. SO
WITH THE CONVECTION STARTING SO EARLY...HAVE DECIDED TO INCREASE TO
CHANCE POPS FOR MOST OF THE REGION FOR THIS MORNING AND AFTERNOON.
THE REST OF FORECAST APPEARS TO BE ON TRACK./17/
./PREVIOUS DISCUSSION...315 AM CDT THU AUG 6 2009
.SHORT TERM...TODAY THROUGH FRIDAY...LATEST SATELLITE IMAGERY SHOWS
THE REGION UNDER NORTHERLY FLOW WITH THE MEAN RIDGE CENTER OVER THE
SOUTHERN PLAINS. ALSO A WEAK SURFACE BOUNDARY WAS ACROSS THE CENTRAL
PORTION OF THE REGION...WHILE A STATIONARY FRONT WAS POSITIONED
NORTH OF THE ARKLAMISS REGION. A SERIES OF SHORTWAVES WERE ROTATING
AROUND THE SOUTHERN PLAINS RIDGE. ONE OF THEM WAS PUSHING
SOUTH...WHICH WAS WEST OF THE REGION. GFS SEEMS TO LATCH ON TO THIS
SHORT WAVE FOR SOME LOW CONVECTIVE CHANCES FOR MAINLY THE WEST FOR
TODAY. LOOKING AT THE NATIONAL WRF MODEL...IT SHOWS SOME STORMS
DEVELOPING IN THE WEST THIS MORNING...THEN A FEW BECOME STRONG TO
SEVERE IN AN MCS FOR LATE MORNING INTO THE AFTERNOON IN THE WEST.
THE WEAK SURFACE BOUNDARY MAY HELP IN THE LIFTING PROCESS WITH THE
STORMS IN THE WEST. LOOKING AT THE LOCAL WRF ENSEMBLES SOME OF THEM
SHOW SOME CONVECTION FIRING IN THE NORTHWEST DELTA THIS MORNING IN
AN MCS...ALONG WITH SOME LIGHT SHOWERS IN THE SOUTH. A FEW OF THOSE
STORMS ACCORDING TO THE LOCAL WRF COULD BE BECOME STRONG TO SEVERE
IN THE WEST FOR LATE THIS MORNING INTO THIS AFTERNOON IN THE LOCAL
WRF MODEL FROM AN MCS. THE 850 RIDGE MAY LIMIT THE CONVECTIVE
COVERAGE. SO EXPECT SOME ISOLATED ACTIVITY TO START UP AROUND
SUNRISE INTO THE AFTERNOON HOURS. WE WILL HAVE SOME UPPER JET
DYNAMICS WITH THE REGION IN THE LEFT FRONT QUAD OF A 60-70 KNOT JET.
THE JET AXIS WILL MOVE EAST ACROSS THE REGION DURING THE DAY...WHICH
WILL HELP THE THUNDERSTORM ACTIVITY TO TAPER OFF BY EARLY EVENING.
FOR THE WEST MODEL SOUNDINGS SHOW SOME STEEP LAPSE RATES BETWEEN 700
AND 625 MB. 500 MB TEMPS AROUND -8 TO -9 AND 300 MB AROUND -35C...LI
-7...PWAT AROUND 2 INCHES AND ML CAPE AROUND 3000. SPC HAS PUT IN A
5 PERCENT RISK OF CONVECTIVE WIND AND HAIL. SO WILL MENTION A FEW
STRONG TO SEVERE IN THE HWO FOR AREAS WEST OF INTERSTATE 55. HIGHS
TODAY WILL BE IN THE LOWER TO MIDDLE 90S. CONVECTIVE BLOW OFF WILL
HELP TO KEEP TEMPS DOWN ALONG WITH LIMITED CONVECTIVE COVERAGE.
FOR TONIGHT...EXPECT THE CONVECTION TO END EARLY. THE NATIONAL WRF
AND MODELS SHOW A QUIET NIGHT ACROSS THE REGION AFTER THE CONVECTION
ENDS. THE GFS MOS GUIDANCE LOOKED A LITTLE COOL ACROSS THE EAST
HALF...ESPECIALLY WITH THIS MOIST AIRMASS. SO STUCK WITH CURRENT
FORECAST WITH LOWS FROM THE UPPER 60S TO LOWER 70S.
FOR FRIDAY...THE MEAN RIDGE WILL EXPAND ACROSS THE REGION WITH THE
LOW LEVEL 850 MB RIDGE. THIS WILL LIMIT OUR CHANCE OF RAIN TO THE
FAR SOUTH PORTION OF THE REGION. MODEL GUIDANCE WERE RATHER DRY
ACROSS THE REGION. DECIDED TO GO WITH CURRENT LOW POPS IN CASE WE
GET SOME WEAK SEA BREEZE ACTIVITY COMING FROM THE SOUTH. HIGHS WILL
BE IN THE MIDDLE 90S. WENT CLOSE TO MAV GUIDANCE./17/
.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...A DRY START TO THE LONG
TERM IS EXPECTED BUT RAIN CHANCES WILL INCREASE NEXT WEEK. COME
FRIDAY NIGHT WL BE UNDER A 596DM RIDGE WHILE A CENTER OF HIGH
PRESSURE AT THE SURFACE WILL BE SLIDING OFF THE MID ATLANTIC COAST
LEAVING A RIDGE AXIS NOSING WEST ACROSS THE GULF COAST STATES. OUR
RELATIVELY DRY AIRMASS WITH A PW LESS THAN AN INCH AND A HALF
COMBINED WITH THE HIGH PRESSURE WILL LEAD TO A DECENT NIGHT OF
RADIATIONAL COOLING AND NEAR NORMAL MORNING LOWS AROUND 71F FOR
SATURDAY MORNING. DEEPER MOISTURE AND CLOUDS WILL BE INCREASING OVER
OUR REGION FROM THE SOUTH BY SATURDAY MORNING THOUGH AS MODELS STILL
SHOW A TUTT LOW OVER THE CENTRAL GULF FRIDAY NIGHT THAT IS EXPECTED
TO MOVE OVER TEXAS SUNDAY. THE NAM AND GFS ARE IN AGREEMENT MOVING
THE LOW OVER TEXAS WHILE THE ECMWF IS FARTHER EAST OVER LOUISIANA.
WL BE ON THE EAST SIDE OF THE FEATURE AND SEE A DISTINCT INCREASE IN
MOISTURE OVER OUR WEST WHILE HIGH PRESSURE SURFACE AND ALOFT HANGS
ON THE EAST. SATURDAY IS EXPECTED TO BE DRY FOR MOST OF THE AREA BUT
WL CARRY SLIGHT CHANCE POPS IN OUR SOUTHEAST ZONES TO ACCOUNT FOR
THE INCREASE IN MOISTURE AND POSSIBLE SEA BREEZE FRONT BY LATE
AFTERNOON. FOR SUNDAY THE SURFACE RIDGE OVER OUR SOUTH WILL REMAIN
IN PLACE WHILE THE UPPER RIDGE BECOMES CENTERED TO OUR EAST. THIS
WILL RESULT IN A DEEP SOUTHERLY FLOW THAT WILL BRING TWO INCH PW AIR
BACK OVER OUR SOUTH AND WEST. SCATTERED AFTERNOON AND EVENING
CONVECTION IS EXPECTED OVER OUR SOUTHERN HALF WITH MORE ISOLATED
COVERAGE POSSIBLE IN THE NORTH SUNDAY. SATURDAY WILL LIKELY PROVE TO
BE THE WARMEST AFTERNOON OF THE PERIOD WHILE THE INCREASE IN CLOUD
COVER AND RAIN CHANCES WILL LIKELY HOLD AFTERNOON HIGHS AT OR BELOW
NORMAL SUNDAY THROUGH NEXT THURSDAY. THE TUTT LOW WILL LINGER TO OUR
WEST MONDAY AND INTO TUESDAY BEFORE GETTING CAUGHT UP BY A NORTHERN
STREAM SHORTWAVE TROUGH THAT WILL MOVE INTO THE CENTRAL PLAINS
TUESDAY. ALTHOUGH THE ECMWF IS FARTHER NORTH...BOTH ECMWF AND GFS
CLOSE OFF A LOW ONCE THIS SHORTWAVE TROUGH MOVES OVER THE TENNESSEE
AND OHIO VALLEYS. SCATTERED MAINLY DIURNALLY DRIVEN CONVECTION IS
EXPECTED MONDAY BUT MORE WIDESPREAD COVERAGE IS EXPECTED WEDNESDAY
AND THURSDAY AS THE UPPER TROUGH MOVES ACROSS THE REGION. /22/
&&
.AVIATION...THERE COULD BE SOME PATCHY FOG BETWEEN 10Z AND 14Z BUT
PRODUCE ONLY MVFR CONDITIONS. THIS WILL LIFT BY 14-15Z AT THE
LATEST. COULD SEE SOME MORNING ISOLATED SHOWERS AND THUNDERSTORMS
ACROSS THE WEST AFTER SUNRISE...WHICH WILL CAUSE SOME MVFR CONDITIONS
A FEW OF THE STORMS MAY BECOME STRONG TO SEVERE ACROSS THE WEST BY
LATE MORNING INTO THE AFTERNOON HOURS. THE CONVECTION WILL DISSIPATE
BY EARLY TONIGHT. EXPECT VFR CONDITIONS TO PREVAIL. THERE COULD BE
SOME PATCHY FOG BETWEEN 08-15Z FRIDAY MORNING./17/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 91 71 95 72 / 37 13 5 5
MERIDIAN 92 68 95 70 / 26 12 5 5
VICKSBURG 94 70 97 72 / 41 13 5 5
HATTIESBURG 94 72 94 72 / 38 16 16 5
NATCHEZ 91 72 94 72 / 48 17 11 5
GREENVILLE 93 70 97 71 / 37 8 6 5
GREENWOOD 93 69 96 71 / 37 9 5 5
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
SHORT TERM/AVIATION: 17
LONG TERM: 22
Hazardous weather outlook, Aug 6, 2:45 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
345 AM CDT THU AUG 6 2009
MSZ028>033-037>039-044>046-050>052-056>058-064>066-072>074-070830-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-
CLARKE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
345 AM CDT THU AUG 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>043-047>049-053>055-059>063-070830-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS-HOLMES-
ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-CLAIBORNE-
COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
345 AM CDT THU AUG 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE TODAY...GENERALLY
ALONG AND WEST OF THE INTERSTATE 55 CORRIDOR. THIS WILL OCCUR
AS DAYTIME INSTABILITY DUE TO HEATING...GOOD LOW LEVEL
MOISTURE...WEAK SURFACE BOUNDARY COMBINES WITH A WEAK AREA OF LOW
PRESSURE ALOFT. THE PRIMARY CONCERNS WILL BE GUSTY WINDS UP TO 60
MPH AND SOME HAIL. THE RISK OF STRONG STORMS WILL DIMINISH BY EARLY
THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR THE WEST HALF FOR TODAY. OTHERWISE
NO ACTIVATION WILL BE EXPECTED THROUGH NEXT WEDNESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
17
In the hours before
Special weather statement, Aug 6, 5:21 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
621 AM CDT THU AUG 6 2009
MSZ047-048-053-061205-
CLAIBORNE MS-HINDS MS-WARREN MS-
621 AM CDT THU AUG 6 2009
...STRONG THUNDERSTORM OVER EASTERN WARREN COUNTY MOVING SOUTH...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF REDWOOD AT 621 AM
CDT...MOVING SOUTH AT 20 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN EASTERN WARREN...WEST CENTRAL HINDS AND EXTREME
NORTHEASTERN CLAIBORNE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
MME
Thunderstorm Wind, Warren
- When
- August 6, 6:00 AM CST
- Where
- Warren County, 1.17 mi W of Beechwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.330, -90.850
Trees were reported down on Green Hill Road, Freetown Road, and Heather Place.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Utah, August 6, 2009$333,000 · EF0 · 7 events
- Flash Flooding and Hail in Montana, August 6, 2009$57,000 · 2.5 in hail · 14 events
- Flash Flood and Hail in Colorado, August 6, 2009$53,000 · 3 in hail · 13 events
- High Wind in Utah, August 6 to 7, 2009$82,000 · 62 kt wind · 3 events
- Flash Flooding and Hail in Louisiana, August 6, 2009$20,000 · 50 kt wind · 13 events
- Damaging Winds in Louisiana, August 6, 2009$20,000 · 54 kt wind · 8 events
- Lightning Strike in Colorado, August 6, 2009$20,000 · 1 event
- Hail and Damaging Winds in Montana, August 6 to 7, 20092.75 in hail · 13 events
- High Wind and Dust Devil in Nevada, August 6, 2009$15,000 · 59 kt wind · 2 events
- Strong Wind in Arizona, August 6, 20091 injured · 1 event
- Dense Fog in Kentucky, August 6, 20098 events
- Hail and Damaging Winds in Wyoming, August 6, 2009$6,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193861.